Nineteen hospitalized after taking herbs

11/16/2011
By

TOKYO (majirox news) — Some potent “natural” herbs are causing people to have intense hallucinations and out-of-body experiences, police said today.

At the end of September, 16 men and 3 women were given medical emergency treatment at an unidentified hospital in Kyoto after taking herbs, which induced hallucinations.

The compound herbs (the names haven’t been released), which are sold on the internet and in many herb shops, are similar to cannabis. Its dried leaves can be boiled, smoked or chewed.

The Kyoto prefecture is now taking notice. The officials warn that some compound herbs can bring on mental unraveling — delirium, hallucinations, severe agitation, elevated heart rates, nausea, vomiting and other side effects.

Some herbs might be included in the Pharmaceutical Affairs Law in the future, which up to now has escaped regulation. Many of these herbal recreation drugs go undetected in routine drug screenings.

According to officials, using the herb for psychedelic, stimulant and euphoric effects is on the rise among the youth. One reason is that teens (and adults) may think of herbal products as natural and safe — a natural high. It is also seen as an alternative to mainstream medications. But many of these products can be dangerous and even deadly, particularly when used in combination with other drugs or alcohol.

In 2006, a student from Osaka University leaped from an apartment after taking herbs and was killed. Two years earlier, a man in Tokyo became delirious and stabbed his girlfriend after taking them.

“This is just the tip of the iceberg,” officials say. “Many cases of serious health damage might be surfacing in the near future.”

Share and Enjoy:
  • Print
  • Digg
  • Facebook
  • Yahoo! Buzz
  • Twitter
  • Google Bookmarks
  • del.icio.us
  • RSS
  • StumbleUpon

Tags: , ,

Leave a Reply

Your email address will not be published. Required fields are marked *

*